Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 12, NWS North Platte, NE

April 30, 2003Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 30, 2003, 12:16 AM CDT for Lincoln County, Nebraska. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 12:16 AM CDT (05:16 UTC)
Expired
Apr 30, 2003, 1:15 AM CDT
In force
59 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 109 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.3 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

789 
WUUS53 KLBF 300516
SVRLBF
NEC111-300615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1216 AM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 115 AM CDT

* AT 1214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 11 MILES SOUTHWEST
  OF NORTH PLATTE...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  2 MILES SOUTHEAST OF NORTH PLATTE AROUND 1235 AM CDT
  10 MILES NORTHWEST OF MAXWELL AROUND 1250 AM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
WEDNESDAY MORNING FOR NORTH CENTRAL NEBRASKA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING FOR
SOUTHWEST NEBRASKA.

LAT...LON 4074 10120 4073 10026 4137 10027 4137 10089

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:35 PM CDT, 8 hours 41 minutes earlier.

Area forecast discussion, Apr 29, 3:35 PM CDT, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT TUE APR 29 2003

FCST CHALLENGE TO BE PCPN CHANCES NEXT 24-36 HOURS.

U/A ANALYSIS SHOWING FLOW BECOMING MORE S.WESTERLY ACROSS CWA AT H5
DUE TO WESTERN TROF/LOW BEGINNING TO ONSHORE IN THE WEST. HARD TO
PICK OUT ANY SIG WAVES IN H20 IMAGERY WITH WEAKER WAVE ACROSS
EASTERN COLORADO...AND STRONGEST WAVES BACK IN THE INTERMNT WEST.
HOWEVER UPPER JETS SHOWING UP BETTER WITH SOUTHERN STREAM ACROSS MEX
INTO FAR SOUTHERN TX WITH ANOTHERN BRANCH ROUNDING LOW INTO NW
COLORADO AND INTO DAKOTS. SFC LOW CENTERED AROUND SE COLORADO AT 18Z
WITH WARM FRONT EXTENDING NE TO JUST NORTH OF DDC TO EMP...DRYLINE
ACROSS WESTERN TX PANHANDLE. OUTFLOW FROM MCS OVERNIGHT NOW MOVING
SW ACROSS NE CO/W KS NEAR AN AKO TO GLD LINE ATTM. CLOUDINESS ACRSS
THE REGION LIMITING SFC BASED INSTABILITY WITH STRATUS OVER FAR SW
NE.

EXPECT STORMS TO FIRE IN VCNY OF OUTFLOW BOUNDARY AND UPSLOPE REGION
OF SE WY/E COLORADO LATE THIS AFTERNOON. ELEVATED CONVECTION SHOULD
BECOME MORE WIDESPREAD ESPECIALLY ACROSS SW/WC CWA THIS EVENING AS
LOW LEVEL JET KICKS IN ACROSS FRONT IN VCNTY OF NORTHERN KS.
ADDITIONAL LIFT COMING FROM APPROACHING H7 WAVE AND RR OF UPPER JET.
SVR POTENTIAL STILL FOCUSED ACROSS FAR SOUTHERN PORTIONS OF CWA WITH
GOOD SHEAR AND ELEVATED INSTABLILTY...BUT BEST POTENTIAL SEEMS TO
HAVE SHIFTED JUST SOUTH OF CWA ALONG STRONGEST INSTABILITY AXIS AND
WHERE BACKING WINDS ARE BEST IN NORTH KS. HI-RES ETA HINTING AT TWO
MCS ACROSS THE REGION ONE IN SW NE AND OTHER FORMING IN SC
NEBRASKA. THINKING BEST CHANCES OF PCPN WILL BE SOUTH INTO NE CWA
WITH CORFIDI VECTORS SHOWING MOVEMENT OF MCS IN SW TO THE ENE.

MAIN WAVE EJECTS OUT OF ROCKIES INTO PLAINS ON WED MORN CLOSING LOW
ACROSS NORTHERN CWA. BEST LIFT ACROSS NORTH WITH STRONGEST
INSTABLILITY WELL TO SEAST OF CWA. WILL KEEP MENTION OF ISO T IN
EASTERN CWA. CLOUD COVER PCPN WILL KEEP TEMPS IN LOW 50S NW TO LOW
60 SOUTH. PCPN SHOULD TAPER OFF AS WAVE MOVES EAST THROUGH WED NITE
WITH WEAK RIDGE MOVING IN FOR THUR-FRI AHEAD OF NEXT WAVE DIGGING
INTO SO CAL.

BEGINNING OF EXT...THE WEEKEND...LOOKS TO BECOME MORE ACTIVE AS SW
FLOW ALOFT RETURNS TO REGION WITH UPPER RIDGE MOVING EAST AND NEXT
H5 TROF MOVING INTO WESTERN CONUS. CAN/GFS FAIRLY SIMILAR THRU MON
WITH UPPER LOW MOVING OUT OF DESERT SW INTO NE CO/SW NE BY 00Z MON.
THETA-E RIDGE RETURNS TO HIGH PLAINS SAT AFT WITH SFC LOW DEEPING IN
NE CO WITH ARRIVAL OF UPPER LOW. WILL INTRODUCE POPS SAT AFTERNOON
IN FAR W CWA. WILL NOT CHANCE PCPN CHANCES MUCH BUT WITH CURRENT
TRACK OF H5/H7 LOWS ACROSS KS AND SFC LOW ACROSS KS/OK BEST CHANCES
WILL BE ACROSS SOUTHERN CWA. TREND OF GFS IS SOUTH AND PULLING IN
COOLER AIR BEHIND SFC LOW...SO LIKE SURROUNDING OFFICES WILL DROP
TEMPS DOWN SUN-MON. UPPER LOW WILL BE PULLING OUT OF PLAINS LATE
MONDAY WITH DRY FCST TUE AND TEMPS REBOUNDING.

.LBF...NONE.

DP
Hazardous weather outlook, Apr 29, 11:30 AM CDT, 12 hours 46 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-292045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1130 AM CDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON INTO TONIGHT
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA.  ALTHOUGH SEVERE WEATHER
WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK AREA THE BEST THREAT WILL
EXIST SOUTH A LINE EXTENDING FROM CRESCENT LAKE IN SHERIDAN COUNTY
TO BROKEN BOW IN CUSTER COUNTY.

A WARM FRONT NEAR THE KANSAS AND NEBRASKA BORDER WILL MOVE LITTLE
INTO TONIGHT.  NORTH OF THIS FRONT SOUTHEAST WINDS WILL BRING DEEP
MOISTURE INTO THE REGION THROUGH TONIGHT AND ALLOW THE ATMOSPHERE TO
BECOME UNSTABLE.  THIS ALONG WITH A DISTURBANCE ALOFT MOVING OUT OF
THE ROCKY MOUNTAINS WILL BRING THUNDERSTORMS TO THE AREA BY LATE
AFTERNOON.  THUNDERSTORMS ARE EXPECTED TO FORM INITIALLY ACROSS THE
PANHANDLE AS WELL AS SOUTHERN NEBRASKA BY LATE AFTERNOON BEFORE
SPREADING OVER THE REMAINDER OF THE AREA DURING THE
EVENING/OVERNIGHT TIME PERIOD.  STRONG WINDS ALOFT IN COMBINATION
WITH MODERATE INSTABILITY MAY BRING A FEW ISOLATED TORNADOES
GENERALLY SOUTH OF THE AFORE MENTIONED LINE. HOWEVER... THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS ESPECIALLY AFTER SUNSET
THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DEEP SURFACE LOW IS EXPECTED TO BE OVER NORTHWEST KANSAS WEDNESDAY
MORNING...THEN LIFT NORTHEAST INTO SOUTHWEST NEBRASKA BY MID
AFTERNOON. THE WARM FRONT WILL EXTEND EASTWARD FROM THE LOW INTO
EASTERN NEBRASKA. STRONG SOUTHERLY LOW-LEVEL WINDS WILL MAINTAIN A
MOIST AIRMASS OVER THE OUTLOOK AREA. DAYTIME HEATING WILL AGAIN
RESULT IN AN UNSTABLE ATMOSPHERE...AND LIKELY LEAD TO SCATTERED
THUNDERSTORMS REDEVELOPING NEAR THE SURFACE LOW AND WARM FRONT. THE
AREA MOST FAVORABLE FOR SUPERCELLS CAPABLE OF VERY LARGE
HAIL...DAMAGING WINDS...AND TORNADOES WILL BE SOUTHEAST OF A LINE
FROM VALENTINE...IN NORTHEAST CHERRY COUNTY...TO IMPERIAL...IN
CENTRAL CHASE COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA...AND AGAIN ON WEDNESDAY.
SPOTTERS SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AND
STATEMENTS CONCERNING THE SEVERE WEATHER POTENTIAL AND BE PREPARED
FOR DEPLOYMENT.

AWJ

In the hours before

Local storm report, Apr 29, 9:10 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0910 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    6 SSE WHITMAN             NE   0.75 IN HAIL
04/29/03   GRANT

TRM
Local storm report, Apr 29, 9:10 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0910 PM CDT TUE APR 29 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    6 SSE WHITMAN             NE   0.75 IN HAIL
04/29/03   GRANT

TRM

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:06 PM CDTSevere Thunderstorm WarningLBFGrant39 min
Apr 29, 11:07 PM CDTSevere Thunderstorm WarningLBFCuster53 min
Apr 30, 3:14 AM CDTSevere Thunderstorm WarningLBFCuster61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.